Texas, 2013

Drought in Texas, September 17 to 30, 2013

September 17 to 30, 2013 · NWS BRO · 6 events in 6 counties and zones

As the latter half of September rolled around, rainfall across the Rio Grande Valley and Deep South Texas began to taper off. Spotty showers and thunderstorms dropped a few tenths more rain across the lower and mid Valley, while the upper Valley and northern ranchlands saw some heavier activity towards the 20th and the 21st.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

As the latter half of September rolled around, rainfall across the Rio Grande Valley and Deep South Texas began to taper off. Spotty showers and thunderstorms dropped a few tenths more rain across the lower and mid Valley, while the upper Valley and northern ranchlands saw some heavier activity towards the 20th and the 21st. Nevertheless, this rainfall combined with the beneficial rainfall from earlier in the month, allowed for drought conditions to continue to improve, with many Severe (D2) drought conditions prevailing across large portions of Jim Hogg, Starr, Brooks, Hidalgo, Kenedy, and Willacy counties. Exceptional (D4) drought conditions became scarcer and were confined to areas in Brooks, Starr, and Hidalgo counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 16, 6:42 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Sep 16, 6:42 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
742 PM CDT MON SEP 16 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...SATELLITE AND RADAR IMAGES AS WELL AS SURFACE
OBSERVATIONS INDICATE BANDS OF RAIN SHOWERS CONTINUE TO MOVE
ACROSS SOUTHERN AND WESTERN PORTIONS OF THE CWA THIS EVENING.
CEILINGS WERE NEAR 1500FT AT KT65 TO NEAR 5000FT AT KPIL.
VISIBILITIES WERE NEAR 3SM WITH RAIN AND FOG AT KHRL/KPIL/KEBG.
EXPECT MVFR CONDITIONS TO PREVAIL TONIGHT AS BANDS OF RAIN SHOWERS
ASSOCIATED WITH TROPICAL DEPRESSION INGRID MOVING WESTWARD ACROSS
NORTHEAST MEXICO...CONTINUE TO MOVE ACROSS THE RIO GRANDE VALLEY.
&&

.PREV DISCUSSION... /ISSUED 229 PM CDT MON SEP 16 2013/
SHORT TERM /NOW THROUGH TUESDAY NIGHT...THOROUGHLY SATURATED
TROPICAL AIR MASS IN PLACE. LINES OF SHOWERS ARE BEGINNING TO
DEVELOP OVER THE MIDDLE AND LOWER VALLEY ALONG LOCAL ZONES OF
CONVERGENCE. LOW LAYER INSTABILITY SHOULD REMAIN FOR THOSE TO
PERSIST AND DEVELOP THROUGH THE REST OF THE AFTERNOON. AXIS OF
CONVERGENCE FROM NORTHWEST TO SOUTHEAST CONTINUES TO SUPPORT THE
POTENTIAL FOR SHOWERS TO TRAIN OVER THE SAME AREAS. GROUND AND
LOCAL DRAINAGE SYSTEMS REMAIN GENERALLY SATURATED AND REMAIN
PARTICULARLY CONCERNED ABOUT FLOODING IN URBAN AREAS...ABOUT ALL
IT WOULD TAKE IS A BAND OF SHOWERS SUCH AS THE ONES GOING THROUGH
PORT MANSFIELD AND THE POTENTIAL FOR FLASH FLOODING WILL DEVELOP.
WILL BE CONTINUING THE FLASH FLOOD WATCH THROUGH EARLY AFTERNOON
TOMORROW FOR NOW.

REST OF TODAY...AREAS OF SHOWERS WILL CONTINUE TO WORK ONSHORE...THE
LOCAL RAIN BANDS ARE WEAKENING AS INGRID DISSIPATES BUT THAT SHOULD
FURTHER SPREAD OUT THE GENERAL CONVERGENCE AND MOISTURE...KEEPING
OUR RAIN CHANCES VERY HIGH. ADJUSTED THE TIMING OF THE FORECAST A
BIT BUT GENERALLY LEFT IT ALONE. VWP SHOWS LOW LEVEL WIND SHEAR IS
STARTING TO RELAX AS INGRID WEAKENS...THE TORNADO POTENTIAL FOR THE
RGV LOOKS TO BE RELAXING AS THAT OCCURS AS WELL. CAN NOT COMPLETELY
RULE OUT A QUICK TORNADO...ESPECIALLY IN BANDED CONVECTION...BUT THE
CHANCE APPEARS TO BE LESSENING. HIGH SURF WARNING AND COASTAL FLOOD
ADVISORY ARE STILL LOOKING GOOD AND WILL LEAVE THOSE IN PLACE AS
WELL.

TONIGHT...LOW LAYER CONVERGENCE IN CURVED FLOW SHOULD CONTINUE TO
SPARK SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM THROUGH THE
NIGHT. THE CHANCE IS A LITTLE BETTER EAST OF 281 WHERE GREATER
INSTABILITY WILL ADVECT IN OFF THE GULF OF MEXICO...BUT STILL NOT
ZERO ANYWHERE.

TUESDAY...SATURATED AIR MASS REMAINS IN PLACE ON TUESDAY. VERY WEAK
UPPER SUPPORT FROM DIFFLUENCE GENERATED BY DISSIPATING TC MANUEL. IN
GENERAL EXPECTING A RELATIVE MINIMUM IN ACTIVITY DURING THE EARLY
MORNING...PICKING UP BY MID TO LATE MORNING. HEAVY RAINFALL
POTENTIAL WILL CONTINUE THOUGH...WITH PWATS 2.2 TO 2.4 INCHES SO
THERE WILL REMAIN AT LEAST SOME RISK FOR URBAN AND SMALL STREAM OR
FLASH FLOODING. POPS REMAIN RELATIVELY HIGH AT 50 TO 60 PCT.
TEMPERATURES WERE WARMED A DEGREE OR TWO AS WE WILL PROBABLY GET AT
LEAST AN HOUR OR TWO OF SUN IN THE MID TO LATE MORNING. /68-JGG/

LONG TERM /WEDNESDAY THROUGH SUNDAY NIGHT/...A WEAK LOW PRESSURE
AREA WILL PERSIST OVER THE BAY OF CAMPECHE WEDNESDAY...PROLONGING
DEEP EAST FLOW...AT LEAST INTO THE MID LEVELS...THROUGH LATE IN
THE WEEK. MID LEVEL RIDGING BUILDING IN FROM UPSTREAM WILL BRING A
CHANCE OF SOME DRIER AIR BY SUNDAY...REPRESENTING AT LEAST A BREAK
FROM ALL THE UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE WEEK.
INHERITED FORECAST MAINTAINED WITH LITTLE CHANGE.

MARINE...
TODAY THROUGH TUESDAY NIGHT...SMALL CRAFT ADVISORIES REMAIN IN
EFFECT FOR ALL WATERS THROUGH THIS EVENING AND FOR THE GULF WATERS
TONIGHT. THE SMALL CRAFT ADVISORY FOR THE GULF WATERS HAS BEEN
EXTENDED THROUGH EARLY AFTERNOON TUESDAY...MAINLY DUE TO ROUGH
SEAS. A SLOW IMPROVEMENT OF CONDITIONS IS EXPECTED BY TUESDAY
NIGHT.

WEDNESDAY THROUGH FRIDAY...WITH A CONTINUING MODERATE EAST WIND
INTO WEDNESDAY AND EVEN THURSDAY...WAVE HEIGHTS WILL WILL STAY UP
NEAR ADVISORY CRITERIA OVER THE OPEN GULF. WINDS WILL VEER LATE IN
THE WEEK AND SEAS WILL THEN EASE. UNSETTLED WEATHER WILL CONTINUE
HOWEVER...WITH SCATTERED SHOWERS AND THUNDERSTORMS ONGOING.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HIGH SURF ADVISORY UNTIL NOON CDT TUESDAY FOR TXZ251-256-257.

     COASTAL FLOOD ADVISORY UNTIL NOON CDT TUESDAY FOR TXZ251-256-257.

     FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR TXZ252>257.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT TUESDAY FOR GMZ150-155-170-
     175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

61/55/VEGA
Hazardous weather outlook, Sep 16, 9:59 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1059 PM CDT MON SEP 16 2013

TXZ248>250-252>255-180400-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
1059 PM CDT MON SEP 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL TOMORROW AFTERNOON FOR
CAMERON...HIDALGO...STARR...AND WILLACY COUNTIES. AREAS OF FLOODING
WILL BE POSSIBLE THROUGH TOMORROW AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TROPICAL SHOWERS AND THUNDERSTORMS WILL PRODUCE PERIODS OF LOCALLY
HEAVY RAINFALL TUESDAY THROUGH THURSDAY. NUISANCE TYPE FLOODING WILL
BE POSSIBLE...WITH A HIGHER RISK OF FLOODING FOR LOW LYING AREAS
AND AREAS OF POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT AREAS OF HEAVY RAIN AND FLOODING.

GMZ130-132-135-150-155-170-175-180400-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1059 PM CDT MON SEP 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE OFFSHORE WATERS OF
THE LOWER TEXAS COAST TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT THE LOWER
TEXAS BAY AND GULF WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FOR THE LOWER TEXAS
GULF WATERS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ251-256-257-180400-
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
1059 PM CDT MON SEP 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL TOMORROW AFTERNOON FOR
CAMERON...HIDALGO...STARR...AND WILLACY COUNTIES. AREAS OF FLOODING
WILL BE POSSIBLE THROUGH TOMORROW AFTERNOON.

A COASTAL FLOOD ADVISORY AND A HIGH SURF ADVISORY ARE IN EFFECT FOR THE
LOWER TEXAS COASTLINE THROUGH TONIGHT DUE TO THE ELEVATED SWELLS
FROM TROPICAL DEPRESSION INGRID MOVING ON TO THE LOWER TEXAS COASTLINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ELEVATED RISK OF RIP CURRENTS WILL CONTINUE THROUGH THE END OF
THE WEEK.

TROPICAL SHOWERS AND THUNDERSTORMS WILL PRODUCE PERIODS OF
LOCALLY HEAVY RAINFALL THROUGH THURSDAY. NUISANCE TYPE FLOODING
WILL BE POSSIBLE...WITH A HIGHER RISK OF FLOODING FOR LOW LYING
AREAS AND AREAS OF POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT AREAS OF HEAVY RAIN AND FLOODING.

JGG/MC

In the hours before

Local storm report, Sep 16, 10:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1123 PM CDT MON SEP 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HEAVY RAIN       5 W EDINBURG            26.30N  98.25W
09/16/2013  U0.00 INCH       HIDALGO            TX   PUBLIC

            VERY HEAVY RAIN AT HIGHWAY 107 NEAR WARE ROAD.

&&

EVENT NUMBER BRO1300038

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Coastal Cameron

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Drought Monitor

After nearly daily rainfall for much of the first half of the month, the benefits began to be felt across coastal Cameron County, with the entire area engulfed in Severe (D2) drought conditions.

Drought, Coastal Willacy

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Drought Monitor

After nearly daily rainfall for much of the first half of the month, the benefits began to be felt across coastal Willacy County, with the entire area engulfed in Severe (D2) drought conditions.

Drought, Cameron

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

After significant rain during the month, with many locations seeing between 11 and 13 inches of rain during the month, drought conditions continued to improve greatly across Cameron County. Extreme (D3) drought conditions were eliminated as drought conditions improved. Moderate (D1) drought conditions prevailed across much of Cameron County, with an area of Severe (D2) drought conditions in the NW corner.

Drought, Kenedy

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

After a month of plentiful and beneficial rain, drought improvement continued across Kenedy County, with all of the Extreme (D3) drought conditions eliminated by the end of the month. The county was primarily covered by Severe (D2) drought conditions, with a swath of Moderate (D1) drought conditions along the northern border.

Drought, Willacy

When
September 17, 12:00 AM CST to September 23, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

After nearly daily rainfall for much of the first half of the month, the beneficial rains allowed for drought conditions to improve across Willacy County. Exceptional (D4) drought conditions were eliminated from the county, with Extreme (D3) drought conditions confined west of Highway 281/I-69E. The rest of the county was covered in primarily Severe (D2) drought conditions, with a small area of Moderate (D1) drought conditions along the southern edge of the county.

Drought, Hidalgo

When
September 17, 12:00 AM CST to September 23, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Significant improvement in drought conditions occurred across Hidalgo County by the middle of the month. Over 6 inches of rain was measured through the 23rd at McAllen Miller International Airport. Exceptional (D4) drought conditions were limited to a swath along the western county border, while much of the rest of the county was affected by Extreme (D3) drought conditions, with Severe (D2) drought conditions confined to the SE corner of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478290, 478291, 478292, 478293, 478294, 478295.